High Wind, Ford
- When
- February 18, 8:55 PM CST
- Where
- Ford forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Reported at the Dodge City airport.
A cold front swept across the region and there were a few high wind gusts reported behind the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front swept across the region and there were a few high wind gusts reported behind the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 18, 8:22 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 822 PM CST Sun Feb 18 2018 .SYNOPSIS... Issued at 544 PM CST Sun Feb 18 2018 A dry cold front will sag south tonight into Monday, and then stall out over SW Kansas Monday afternoon. A very large temperature difference is expected Monday afternoon, with northern counties below freezing, and areas along the Oklahoma border in the 70s. The cold air will win the battle, with much colder temperatures Tuesday and Wednesday. Expect moderating temperatures Thursday and Friday. Dry weather will continue. && .UPDATE... Issued at 822 PM CST Sun Feb 18 2018 Cold front making excellent progress through NE Colorado, with temperatures crashing quickly behind it (Cheyenne fell from 53 to 26 in one hour). Given the front's momentum on satellite imagery and these observations, updated Monday's temperatures by dropping them significantly (especially north of US 50). 00z NAM and latest HRRR runs show the frontal boundary clearing the KS/OK border now by 9 am, and indications are the cold air will win out. Strong cyclogenesis is still expected in SE Colorado Monday afternoon, and the boundary will likely still stall and retreat northward. Some wild temperature differences and temperature swings are likely across the southern counties during the day tomorrow. But north of US 50, it looks like the cold air will reign supreme. UPDATE Issued at 533 PM CST Sun Feb 18 2018 Added areas of smoke to the Barber county vicinity, as smoke plume from fire in NW Oklahoma (Woods county) continues to spread NE. && .SHORT TERM...(This evening through Monday) Issued at 311 PM CST Sun Feb 18 2018 Temperatures are a real challenge in the short term with a sharp baroclinic zone becoming established in western Kansas Monday and uncertainty about how much if any the shallow cold air will mix out during the day Monday. A cold front extended from eastern South Dakota across central Nebraska to eastern Wyoming early this afternoon with pressure rises of two to three millibars in three hours behind the front in South Dakota and northern Nebraska behind an upper level trough that was moving from eastern North Dakota into Manitoba. A deep surface cyclone was centered in southeast Wyoming and northeast Colorado. A sharp pressure gradient across Kansas was producing howling south to southwest winds with frequent gusts to near 50 mph. Relative humidities were below 15% only in west central Kansas, but the dry air should spread farther east by late afternoon. An upper level vorticity maximum evident on satellite imagery off the southwest British Columbia coast will continue to dig into the mean long wave trough position in the western United States, and the upper level flow over the central United States will back tonight and Monday. A weak upper level trough that extended from Wyoming to northeast New Mexico will continue moving northeast tonight, and a weak surface cyclone will ripple along the low level baroclinic zone. The cold front will progress southward into northern Kansas this evening in the wake of the weak cyclone and should reach southern Kansas by morning. Temperatures tonight will be mild for this time of the year with lows in the 40s and lower 50s across southern Kansas in advance of the cold front. Temperatures likely will fall into the upper 20s behind the front in northern Kansas. The models are reasonably consistent in slowing the front to a stop north of the Oklahoma border as cyclogenesis occurs in Colorado as an upper level trough ejects from the long wave position into eastern Colorado by Tuesday morning. Model soundings suggest that stratus will develop north of the front but may erode northward Monday afternoon. It usually is hard to erode cold air once it is in place, but there is good consensus among the model solutions that at least some erosion will occur. The air behind the front is not true arctic air, and there should be quite a bit of sun for some distance on the cold side of the front. There will be a very substantial temperature gradient Monday with temperatures holding in the lower 30s around Interstate 70 and rising into the 70s south of the front. .LONG TERM...(Monday night through Sunday) Issued at 311 PM CST Sun Feb 18 2018 A long wave trough will persist in the western United States with a strong upper level ridge from the Gulf of Mexico across Florida to the western Atlantic Ocean. Minor upper level troughs will move around the mean long wave position and lift out across the central part of the country. Although the potential for beneficial precipitation on southwest Kansas through the end of February is minimal, there will be several opportunities for light precipitation. The upper level trough that will extend from the Dakotas into eastern Colorado Tuesday morning will lift out to the northeast and should extend from James Bay to Minnesota by Wednesday morning. There may be enough isentropic lifting over the front to produce light precipitation in south central Kansas Monday night. The phase of the precipitation is not certain, but most of it should fall before surface temperatures drop below freezing. Cold air will surge southward across the Plains Monday night and Tuesday, and temperatures Tuesday will vary from the 20s in northern Kansas to near 50 along the Oklahoma border. Another minor upper level trough will approach Wednesday, and isentropic lifting over the cold air mass may produce some light precipitation in central and southern Kansas. Temperatures will be below freezing at the surface, and a warm layer aloft will support the possibility of freezing rain or sleet. Yet another upper level trough will approach Thursday and will provide an opportunity for light precipitation. A stronger upper level trough should reach Kansas about Saturday. Warm air advection will occur Friday as a surface cyclone develops in southeast Colorado, and temperatures should be above freezing by the time precipitation develops Friday night and Saturday. However, details in timing of the minor upper level troughs and the thermal structure of the low levels of the atmosphere are uncertain. It still appears likely that the deep upper level low will weaken and retrograde to the Canadian Arctic in early March and that an area of high pressure will spread from northern Europe into eastern Canada. A mean upper level trough is likely to persist in the western United States, so chances for precipitation will continue into early March. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 500 PM CST Sun Feb 18 2018 Very strong SW winds will diminish some around sunset, but remain gusty through the evening hours. The low level jet will reintensify quickly this evening, so maintained a mention of LLWS at all airports through 06z Mon. Starting around 06z Mon, a dry cold front will sag southward across SW Kansas, accompanied by a shift to north winds. Cold front should arrive at HYS by 06z Mon, and DDC/GCK by 09z. The frontal boundary is expected to stall on Monday, and is forecast to remain north of LBL. As such, kept prevailing S/SW winds at LBL through Monday. There is potential for post-frontal stratus behind the boundary, but model agreement on this is poor, resulting in low confidence. NAM forecast soundings are very aggressive with IFR stratus cigs impacting at least DDC/HYS through Monday morning, and this guidance was followed in this TAF issuance. TAF amendments are likely through Monday as this boundary and stratus edge into SW Kansas. && .FIRE WEATHER... Issued at 333 AM CST Sun Feb 18 2018 Strong south to southwest winds will continue this afternoon into the evening. Very dry air in west central Kansas will spread slightly farther to the east, but relative humidities will not fall below 20 percent east of a line from Hays to Liberal. The Red Flag warning will be continued given the extremely dry fuels and high winds even though relative humidity criteria will not be met. Warm temperatures and gusty southwest winds near the Oklahoma border will support active fire behavior Monday, but relative humidities will remain above thresholds for fire weather headlines. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 45 27 36 / 0 0 10 0 GCK 33 40 20 31 / 0 0 10 0 EHA 46 74 28 40 / 0 0 10 0 LBL 49 68 32 43 / 0 0 10 0 HYS 30 34 18 26 / 0 10 20 0 P28 53 66 37 46 / 0 10 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SYNOPSIS...Turner SHORT TERM...Ruthi LONG TERM...Ruthi AVIATION...Turner FIRE WEATHER...Ruthi
Hazardous Weather Outlook National Weather Service Dodge City KS 336 AM CST Sun Feb 18 2018 KSZ030-031-043>046-061>066-074>081-084>090-191200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 336 AM CST Sun Feb 18 2018 /236 AM MST Sun Feb 18 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A red flag warning is in effect. See message for details. Day 1 Hazards ------------- * Non-thunderstorm wind: Elevated risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Elevated fire weather conditions are possible near the Oklahoma border Monday. A very light wintry mix is possible later in the week, however, confidence with this is extremely low. Significant impacts are highly unlikely. Days 2-7 Hazards ---------------- * Monday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Ice accumulation: Limited risk - Fire weather: Elevated risk * Tuesday - Excessive cold: Limited risk * Wednesday - Excessive cold: Limited risk * Thursday - Ice accumulation: Limited risk * Friday - Ice accumulation: Limited risk - Snow: Limited risk - Fire weather: Elevated risk * Saturday - Snow: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Reported at the Dodge City airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742187.